What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Mar 20, 1:51 AM EST, 7 minutes earlier.
Area forecast discussion, Mar 20, 1:51 AM EST, 7 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
251 AM EDT Fri Mar 20 2020
.UPDATE...
The LONG TERM Section has been updated below.
&&
.SYNOPSIS...
Issued at 348 PM EDT Thu Mar 19 2020
A low pressure system will bring showers and thunderstorms through
tonight, with some lingering showers Friday. Severe storms with
heavy rain are possible tonight. Additional systems will bring more
precipitation chances Sunday into next week. Much colder air will
move in for the weekend, then near normal to above normal readings
will return.
&&
.NEAR TERM...(Rest of This Afternoon and Tonight)
Issued at 348 PM EDT Thu Mar 19 2020
This afternoon, showers continued across most of the forecast area
as a warm front lifts north. The warm front itself was across the
far southwest parts of the area, where dewpoints were in the lower
60s. The warm front will progress north of the area into the evening.
Showers will continue to move northeast through the afternoon, but
more showers and thunderstorms were across Missouri and southwest
Illinois moving quickly northeast. Will continue high PoPs as needed
before 00Z, with focus moving to mainly southern areas closer to 00Z.
Expecting multiple waves of showers and thunderstorms this evening
into the early to mid overnight hours with different upper impulses
moving through. Latest short term models focus most of the rain
across the southeastern half of the forecast area, so went highest
PoPs there (likely or higher category).
These multiple rounds of showers and thunderstorms moving across
nearly saturated ground will likely cause some flooding issues, and
perhaps some flash flooding. Based on trends and on ensembles went
ahead and expanded the Flash Flood Watch north a tier of counties.
With rain ongoing and the heavier rain moving in as early as 22Z
southwest, also moved up the start time of the watch to 22Z.
Severe storms still look like a possibility with strong shear and
some instability. Not a lot of clearing upstream so models may be
overdoing expected instability some. Nevertheless a severe threat
still exists, especially across the south half of the area. All
severe modes remain possible given the strong shear.
PoPs will diminish later in the overnight as forcing weakens. NBM
again looks too cold with low temperatures so went closer to a blend
of raw model output as the cold front remains northwest of the area.
&&
.SHORT TERM...(Friday through Saturday Night)
Issued at 348 PM EDT Thu Mar 19 2020
Models are close enough that the National Blend of Models
initialization was accepted for most items.
The cold front will move through during the day Friday, with
temperatures crashing behind it. There could be enough forcing for a
few showers, so went with some low PoPs as the front moves through.
High pressure will then build in and provide dry but much colder
conditions for Friday night into Saturday night. Highs will struggle
to hit 40 for some areas on Saturday.
Winds will be gusty Friday as the colder air moves in.
&&
.LONG TERM /Monday through Thursday/...
Issued at 251 AM EDT Fri Mar 20 2020
Models in good agreement that ridging will result in dry weather to
start off the long term. However, a Plains system will bring more
rain showers to the area Tuesday and Tuesday night. Decent return
flow in advance of this system lends good confidence in decent
coverage.
After that, confidence not is great in PoPs. That said, a weak low
pressure system could bring more rain showers to the area, mainly
Thursday per the blend.
Good confidence that near normal temperatures in the 50s on Monday
will moderate to above normal by Wednesday with 60s looking good per
the blend.
&&
.AVIATION /Discussion for the 20/06Z TAF Issuance/...
Issued at 1140 PM EDT Thu Mar 19 2020
Showers and thunderstorms will continue to impact KIND and KBMG
through Friday 11Z. However, confidence is high enough at this
point to remove mention of thunder from KLAF and KHUF. Conditions
have been trending toward mainly VFR with some fluctuations to
MVFR at times. KBMG is currently at MVFR levels with the line of
showers and thunderstorms moving through. Meanwhile, low level
wind shear will also be a threat early in the TAF period due to a
low level jet.
As cooler air moves in this morning, MVFR will become the
predominant flight category around daybreak at KIND and KLAF, but
KHUF and KBMG will be a little later with MVFR moreso in the
afternoon on Friday.
&&
.IND WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch until 8 AM EDT Friday for INZ060>065-067>072.
&&
SYNOPSIS...50
NEAR TERM...50
SHORT TERM...50
LONG TERM....MK
AVIATION...TDUD
Hazardous weather outlook, Mar 19, 3:32 PM EST, 10 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Indianapolis IN
432 PM EDT Thu Mar 19 2020
INZ021-028>031-035>049-051>057-202045-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone-
Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam-
Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby-
Rush-
Including the cities of Delphi, Flora, Williamsport, West Lebanon,
Lafayette, West Lafayette, Frankfort, Kokomo, Attica, Covington,
Veedersburg, Crawfordsville, Lebanon, Zionsville, Tipton, Fishers,
Carmel, Noblesville, Anderson, Muncie, Winchester, Clinton, Newport,
Rockville, Greencastle, Plainfield, Brownsburg, Danville,
Indianapolis, Greenfield, Cumberland, New Castle, Terre Haute,
Brazil, Clay City, Spencer, Martinsville, Mooresville, Greenwood,
Franklin, Shelbyville, and Rushville
432 PM EDT Thu Mar 19 2020
This hazardous weather outlook is for central Indiana.
.DAY ONE...Tonight.
Outlook: Thunderstorms are possible through much of the night. Severe
storms are possible.
Hazards: Damaging winds, isolated tornadoes, large hail, and
locally heavy rain are all threats.
Timing: Severe potential will be greatest between 600 PM and 300 AM.
Discussion: A low pressure system will bring showers and
thunderstorms at times through tonight. Some severe storms are
possible.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Outlook: No hazardous weather is expected at this time.
Discussion: A cold front will move through on Friday and could bring
a few showers along with gusty winds around 30 mph. Much colder air
will move in for the weekend with wind chills back into the teens
Saturday morning. Chances for precipitation return Sunday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed this evening through tonight.
.STORM MOTION STATEMENT...
The expected storm motion is from the west-southwest at 50-55 MPH.
&&
More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind
INZ060>065-067>072-202045-
Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess-Martin-
Lawrence-Jackson-Jennings-
Including the cities of Sullivan, Linton, Bloomfield, Bloomington,
Nashville, Columbus, Greensburg, Vincennes, Washington, Loogootee,
Shoals, Bedford, Mitchell, Seymour, Brownstown, and North Vernon
432 PM EDT Thu Mar 19 2020
This hazardous weather outlook is for central Indiana.
.DAY ONE...Tonight.
Outlook: Thunderstorms are possible through much of the night. Severe
storms are possible.
Hazards: Damaging winds, isolated tornadoes, large hail, and
locally heavy rain and flash flooding are all threats.
Timing: Severe potential will be greatest between 600 PM and 400 AM.
Discussion: A low pressure system will bring showers and
thunderstorms at times through tonight. Some severe storms are
possible.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Outlook: No hazardous weather is expected at this time.
Discussion: A cold front will move through on Friday and could bring
a few showers along with gusty winds around 30 mph. Much colder air
will move in for the weekend with wind chills back down to around 20
Saturday morning. Chances for precipitation return Sunday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed this evening through tonight.
.STORM MOTION STATEMENT...
The expected storm motion is from the west-southwest at 50-55 MPH.
&&
More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind
In the hours before
Local storm report, Mar 20, 12:13 AM EST, 1 hour 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
113 AM EDT FRI MAR 20 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0105 AM HEAVY RAIN 3 SSW PARAGON 39.35N 86.59W
03/20/2020 M2.17 INCH MORGAN IN TRAINED SPOTTER
2.17 INCHES 24 HOUR RAINFALL MEASURED BY
TRAINED STORM SPOTTER.
&&
MKSpecial weather statement, Mar 20, 12:31 AM EST, 1 hour 27 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
131 AM EDT Fri Mar 20 2020
INZ052-053-060-061-200600-
Owen IN-Clay IN-Greene IN-Sullivan IN-
131 AM EDT Fri Mar 20 2020
...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL SULLIVAN...
SOUTHWESTERN CLAY...SOUTHWESTERN OWEN AND NORTHWESTERN GREENE
COUNTIES UNTIL 200 AM EDT...
At 131 AM EDT, Doppler radar was tracking a strong thunderstorm near
Sullivan, or 24 miles east of Robinson, moving northeast at 50 mph.
This storm has shown signs of weak rotation at times.
Wind gusts up to 50 mph will be possible with this storm.
Locations impacted include...
Jasonville, Dugger, Coal City, Coalmont, Vicksburg and Freedom.
LAT...LON 3904 8734 3911 8738 3933 8700 3918 8684
TIME...MOT...LOC 0531Z 239DEG 42KT 3911 8731
AW
Special weather statement, Mar 20, 12:54 AM EST, 1 hour 4 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
154 AM EDT Fri Mar 20 2020
INZ053-054-062-200645-
Owen IN-Morgan IN-Monroe IN-
154 AM EDT Fri Mar 20 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MONROE...
SOUTHWESTERN MORGAN AND SOUTHERN OWEN COUNTIES UNTIL 245 AM EDT...
At 153 AM EDT, Doppler radar was tracking a strong thunderstorm near
Spencer, or 19 miles west of Bloomington, moving northeast at 50
mph. This storm has shown persistent weak rotation.
Wind gusts of 50 to 55 mph will be possible with this storm.
Locations impacted include...
Spencer, Gosport, Paragon, Stinesville, McCormicks Creek State Park
and Freedom.
LAT...LON 3945 8654 3930 8648 3917 8690 3917 8692
3927 8698
TIME...MOT...LOC 0553Z 244DEG 43KT 3924 8687
AWSpecial weather statement, Mar 20, 1:08 AM EST, 50 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
208 AM EDT Fri Mar 20 2020
INZ047-053>055-062-200700-
Johnson IN-Owen IN-Morgan IN-Monroe IN-Marion IN-
208 AM EDT Fri Mar 20 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MONROE...MORGAN...
JOHNSON...NORTHEASTERN OWEN AND SOUTHEASTERN MARION COUNTIES UNTIL
300 AM EDT...
At 207 AM EDT, Doppler radar was tracking a strong thunderstorm near
Martinsville, or 15 miles north of Bloomington, moving northeast at
60 mph.
Wind gusts of 50 to 55 mph will be possible with this storm.
Locations impacted include...
Indianapolis, Greenwood, Franklin, Martinsville, Mooresville,
Southport, New Whiteland, Whiteland, Bargersville, Brooklyn,
Trafalgar, Morgantown, Gosport, Paragon, Stinesville, Bethany,
Mahalasville, Waverly and Centerton.
LAT...LON 3945 8672 3972 8595 3945 8595 3928 8666
TIME...MOT...LOC 0607Z 243DEG 51KT 3939 8653
AW